MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE PIN 3.2MM X 343MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631436
Medical Device Problem Code Delivered as Unsterile Product (1421)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/08/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, before an intertan nail procedure, a guide pin 3.2mm x 343mm was removed from the outer box packaging and inside the sterile pouch was seen to have a hole from the sharp end of guide wire.This makes the item unsterile and staff was not happy to use it.The procedure was performed, after a non-significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed a small pin hole inside the sterile pouch.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the packaging sequence, the device is placed so that the sharp end of the product is against a silicone plug and the end flaps should be folded over and pressed firmly into place, which prevents the puncture of the package.A review made by the quality engineering team revealed that the device was bent which is inconsistent with normal manufacturing processes.Also, the beauty box had damage to it that aligned with the bent guide pin.Inspection of packages is included in packaging process and final inspection; therefore, this failure would have been caught if it was introduced by the manufacturing process.Although it was determined that this was not manufacturing caused and no further action is required, factors that could have contributed to this failure are material handling and damage during transit.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE PIN 3.2MM X 343MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16483391
Report Number1020279-2023-00457
Device Sequence Number17458769
Product Code HSB
UDI-Device Identifier00885556158371
UDI-Public00885556158371
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631436
Device Catalogue Number71631436
Device Lot Number21CNX0088
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2023
Supplement Date Received by Manufacturer05/10/2023
Initial Report FDA Received Date03/04/2023
Supplement Report FDA Received Date05/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown